Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Nashville, TN

May 1, 2003Dickson County, Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2003, 2:20 PM CDT for Dickson County, Hickman County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 2:20 PM CDT (19:20 UTC)
Expired
May 1, 2003, 2:45 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Dickson County, TN, Hickman County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 011920
SVRBNA
TNC043-081-011945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE
  HICKMAN COUNTY IN TENNESSEE

* UNTIL 245 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SLAYDEN TO 19 MILES WEST OF
  CENTERVILLE...OR FROM 10 MILES EAST OF ERIN TO 15 MILES NORTH OF
  LINDEN...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  DICKSON AROUND 240 PM CDT
  CENTERVILLE AROUND 245 PM CDT
  WHITE BLUFF AROUND 250 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BURNS...CHARLOTTE AND
  VANLEER

WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS
LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING
WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 3632 8724 3628 8717 3619 8715 3605 8720
          3574 8723 3563 8743 3569 8758 3563 8765
          3567 8771 3574 8773 3592 8770 3600 8752
          3617 8755 3632 8746

$$

HS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 4 hours earlier.

Area forecast discussion, May 1, 10:20 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT THU MAY 01 2003

COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES TO
NORTHWEST TEXAS. MCS OVER MO/AR WITH OUTFLOW BNDRY OVER MO BOOTHEEL
AND NORTHERN AR BULGING SEWD.

LOCAL ETA MODEL INDICATING SIGNIFICANT DESTABILIZATION OVER WEST TENNESSEE
NEAR MKL AROUND 20Z WITH A 3000+ B+ AXIS MOVING EASTWARD INTO  WESTERN
MIDDLE TENNESSEE BEFORE 00Z. COMPUTED LI INDICATED AROUND -9.

HAVE UPDATED NORTHWEST PORTION TO INCLUDE SVR MENTION...IAW WITH LATEST
GUIDANCE FROM SELS.

.BNA...NONE.

JLM
Hazardous weather outlook, May 1, 5:30 AM CDT, 8 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.

04

In the hours before

Local storm report, May 1, 2:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0204 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    CAMDEN                    TN   WIND DAMAGE
05/01/03   BENTON                         ROOF DAMAGE TO RESTAURANT

31
Local storm report, May 1, 2:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0211 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WAVERLY                   TN   WIND DAMAGE
05/01/03   HUMPHREYS                      TREES DOWN

31
Local storm report, May 1, 2:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0216 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    3 S ERIN                  TN   WIND DAMAGE
05/01/03   HOUSTON                        TREES DOWN ACROSS HIGHWAY
                                          231

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:23 PM CDTSevere Thunderstorm WarningOHXBenton37 min
May 1, 1:29 PM CDTSevere Thunderstorm WarningOHXStewart46 min
May 1, 1:36 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningOHXPerry41 min
May 1, 2:29 PM CDTSevere Thunderstorm WarningOHXWayne46 min
May 1, 2:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson47 min
May 1, 2:46 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman29 min
May 1, 2:52 PM CDTSevere Thunderstorm WarningOHXLewis38 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXRobertson49 min
May 1, 3:00 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
May 1, 3:05 PM CDTSevere Thunderstorm WarningOHXCumberland40 min
May 1, 3:12 PM CDTSevere Thunderstorm WarningOHXSumner48 min
May 1, 3:26 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson54 min
May 1, 3:30 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson50 min
May 1, 3:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson48 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson43 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale50 min
May 1, 4:00 PM CDTSevere Thunderstorm WarningOHXCumberland45 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Smith51 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningOHXCumberland51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.